Get your full text copy in PDF
Amr El-Husseini, Rama Chemitiganti, James Burks
Am J Case Rep 2010; 11:7-9
Background: Rhabdomyolysis is a syndrome characterized by muscle necrosis and the release of intracellular muscle contents into the systemic circulation. Most commonly, the cause of rhabdomyolysis can be determined from the pathogenesis or from the immediate circumstances preceding the disorder, such as postoperative surgical trauma, a comatose or postictal state, or extra-ordinary physical exertion. Occasionally, the cause will not be obvious. Some of these cases are due to heritable muscle enzyme deficiencies, electrolyte abnormalities, infections, drugs, toxins, or endocrinopathies.
Case Report: Herein, we describe a 44-year-old Hispanic patient with no previous medical history apart from hyperlipidemia and undiagnosed hypothyroidism. He developed rhabdomyolysis and acute kidney injury after starting low dose simvastatin without any other precipitating factors. The statin was stopped, intravenous fluids were started immediately and L-thyroxine was given after confirming the diagnosis of hypothyroidism. His symptoms and kidney function improved over a few weeks after increasing L-thyroxine daily dose to 1.5 mcg/kg.
Conclusions: Because rhabdomyolysis is a rare but potentially life threatening disorder when complicated by acute tubular necrosis and renal failure, physicians must pay special attention when starting statins in patients with hyperlipidemia. Screening thyroid function before starting statins could be rational to avoid this rare but serious complication.